Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 149, NWS San Angelo, TX

September 23, 2000Runnels County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Sep 23, 2000, 7:03 PM CDT for Runnels County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 2000, 7:03 PM CDT (00:03 UTC)
Expired
Sep 23, 2000, 8:00 PM CDT
In force
57 min
Issued by
NWS San Angelo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 76 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 240004
SVRSJT
TXC399-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUNNELS COUNTY IN WEST CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF HATCHEL...OR ABOUT 8 MILES
  SOUTH OF WINTERS...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINTERS AT 725 PM CDT

LAT...LON 3179 10011 3176 9990 3206 9974 3206 10004

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:08 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 23, 3:08 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT SAT SEP 23 2000

AS EXPECTED...COLD FRONT HAS JUST ABOUT PULLED UP STATIONARY FROM THE
NORTHERN PERMIAN BASIN TO JUST NORTH OF ABILENE TO ARDMORE OKLAHOMA. COLD
AIR JUST TOO SHALLOW TO MAKE MUCH HEADWAY INTO TEMPERATURES IN THE 90S.
COLD AIR MUCH DEEPER ACROSS THE PANHANDLE AND NORTHERN OKLAHOMA...WHERE LOW
CLOUDS HAVE HELPED KEEP TEMPERATURES IN THE LOW TO MID 50S. ALOFT...WATER
VAPOR IMAGERY CLEARLY SHOWS THE UPPER TROUGH DROPPING INTO THE GREAT
BASIN...HELPING KICK THE REMNANTS OF NORMAN ACROSS MEXICO AND INTO THE
SOUTHERN PLAINS.

FOR TONIGHT...AS THE UPPER TROUGH DROPS SOUTHEAST...SOUTHERLY FLOW IN THE
LOW LEVELS SHOULD INCREASE EVEN MORE. FRONT WILL WANT TO DRIFT BACK NORTH
OUT OF THE BIG COUNTRY...BUT IF ENOUGH CONVECTION FORMS NORTH OF THE FRONT
TO REINFORCE THE BOUNDARY...FRONT COULD ACTUALLY SHIFT SOUTHWARD. AT THIS
POINT...EXPECT THE FRONT TO REMAIN NEARLY STATIONARY...AS SOUTHERLY FLOW IS
OFFSET BY CONVECTION AND DENSITY OF COLDER AIR MASS. BY 12Z SUNDAY MORNING
...UPPER TROUGH MOVES CLOSE ENOUGH THAT THE COLD AIR FINALLY BEGINS TO
DEEPEN SIGNIFICANTLY...PUSHING THE FRONT QUICKLY SOUTHWARD. SIMILAR TO THE
FASTER ETA...THIS DRAGS THE FRONT THROUGH THE LAST FEW BIG COUNTRY COUNTIES
AROUND SUNRISE...INTO THE CENTRAL SECTIONS BY LATE MORNING...AND INTO THE
NORTHWEST HILL COUNTRY BY MID AFTERNOON.

RAIN CHANCES CONTINUE TO LOOK GOOD WITH THIS SYSTEM. CONVERGENCE WILL
CONTINUE ALONG THE FRONT...AND WITH THE MUGGY AIR MASS IN THE WARM SECTOR
...SHOULD SEE A FEW SHOWERS AND STORMS DEVELOP. HOWEVER...MOST OF THE
PRECIP WILL BE BEHIND THE FRONT WITH THE ISENTROPIC LIFT. WILL CARRY CHANCE
POPS ACROSS THE BIG COUNTRY TONIGHT...SPREADING SOUTHWARD ACROSS THE
REMAINDER OF THE WEST CENTRAL TEXAS ON SUNDAY. AS FOR TEMPS...NGM TOO SLOW
WITH THE FRONTAL MOVEMENT...SO WILL IGNORE IT.

IF THE SURFACE HIGH BUILDS INTO WEST CENTRAL TEXAS MONDAY NIGHT AS
FORECASTED...WILL LIKELY SEE THE COOLEST NIGHT SINCE THE END OF
APRIL...WITH LOWS DROPPING INTO THE 40S.

AS FOR THE EXTENDED...A FLAT UPPER RIDGE BUILDS BACK INTO THE SOUTHERN
PLAINS...ALLOWING A WARMING TREND TO BEGIN. STILL...WILL TAKE UNTIL FRIDAY
TO SEE VALUES CLIMB BACK TO NEAR NORMAL VALUES.

ABI 066/074/052/068 3520
SJT 074/086/055/068 2430
JCT 076/090/058/066 1451

.SJT...NONE.

07

In the hours before

Special weather statement, Sep 23, 2:28 PM CDT, 4 hours 35 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-232330-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT SAT SEP 23 2000

...THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ACROSS NORTHERN AND
CENTRAL PORTIONS OF WEST CENTRAL TEXAS THROUGH TONIGHT...

THIS AFTERNOON...A STATIONARY BOUNDARY SEPARATING A MUCH COOLER
AIRMASS TO THE NORTH WAS POSITIONED ACROSS THE BIG COUNTRY ALONG A
LINE FROM FORT GRIFFIN TO SWEETWATER. THIS FRONT IS EXPECTED TO
REMAIN NEARLY STATIONARY THROUGH THIS EVENING BUT WILL BEGIN TO PUSH
SOUTHWARD AS A COLD FRONT LATE TONIGHT. DESPITE THIS AFTERNOONS CLOUD
COVER...ENOUGH HEATING ALONG AND TO THE SOUTH OF THE FRONT WILL
COMBINE WITH CONVERGENCE AND MOISTURE ALONG THE BOUNDARY TO PROVIDE A
CHANCE FOR THUNDERSTORMS ACROSS THE BIG COUNTRY THIS AFTERNOON AND
TONIGHT. AS THE FRONT BEGINS TO PUSH SLOWLY SOUTHWARD AFTER
MIDNIGHT...A SLIGHT CHANCE OF THUNDERSTORMS WILL THEN EXIST FOR THE
CONCHO VALLEY AND HEARTLAND AREAS AS WELL.

THE STRONGEST STORMS THAT DEVELOP WILL EFFECT THE BIG COUNTRY AREA OF
WEST CENTRAL TEXAS THIS EVENING. STORMS ARE NOT EXPECTED TO REACH
SEVERE LIMITS. HOWEVER...SMALL HAIL AND VERY HEAVY RAINFALL WILL BE
POSSIBLE. FURTHER SOUTH...ACROSS THE CONCHO VALLEY AND THE
HEARTLAND...THE SLIGHT RISK OF THUNDERSTORMS WILL BEGIN AFTER
MIDNIGHT. THESE STORMS...HOWEVER...SHOULD REMAIN WEAKER THAN THE
EVENING CONVECTION ACROSS THE BIG COUNTRY WITH SOME HEAVY RAINFALL
BEING THE EXTENT OF THE THUNDERSTORM THREAT.

SPOTTER ACTIVATION IS NOT ANTICIPATED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

21

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:38 AM CDTSevere Thunderstorm WarningSJTShackelford37 min
Sep 24, 12:59 PM CDTFlash Flood WarningSJTCrockett3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.